Medication-Induced Insomnia

I wasn’t always a person who is scared of medications, but I have definitely morphed into one over the years. The fear of medicine, in general, is not my problem. In fact, it has much more to do with the way medications may or may not impact my ability to sleep.

As someone who already struggles with insomnia on a fairly regular basis, I am overly cautious and quite a bit nervous when prescribed any medication. What little sleep I do get is precious – I can’t have anything interfering with that if at all possible.

Decongestants

Allergy and sinus issues have led me to purchase more than a few different brands of decongestants as an adult, both for myself and my children. Decongestants all seem to have one thing in common – sleeplessness. Well, let me correct that. It’s not just sleeplessness; it’s that feeling of being on high alert and physically unable to close my eyes.

I’ve lost count of the times I have instantly regretted buying anything with the suffix “-D” once my head hits the pillow. The same goes for my kids. They have both always been great sleepers, but decongestants bring all that to a screeching halt.

Corticosteroids

Apparently, allergy and sinus problems have helped me learn quite a bit about my ability to tolerate many medications. One of the most frustrating is the oral steroid. Even a sinus cocktail shot can keep me up all night.

Much like the effect of a decongestant, prednisone and dexamethasone leave me lying wide-eyed begging for sleep to come my way. In addition to not being able to doze off and remain in a restful slumber, steroids rev my body up to a point I feel I could clean my house and all my neighbors’ in the wee hours of the night.

Topical chemotherapy

Insomnia is a given when it comes to using Efudex, a topical chemotherapy cream. There are many reported side effects from users of this cream, but the ones most commonly discussed in forums and support groups are inflammation, itching, and burning.

I have regularly treated my chest and face over the last 6 years, and each time I know going into the treatment, I will be losing a good deal of sleep. Tossing and turning, I end up trying desperately to find a comfortable position only to jar myself awake when the itching and burning take over my night. Whether the treatment period is 2 weeks or 4, I can count on not sleeping for the duration.

I have looked for alternatives

Insomnia is difficult on its own, but there are certainly many medications and treatments that exacerbate the problem. Fortunately, each of these medications is short-lived in my system, and I am soon back to my normal level of sleeplessness.  

With the exception of Efudex, I have tried very hard in recent years to find alternative medications that don’t increase the chance for insomnia. In some cases, I have had some success with herbal supplements and vitamins to fight off more minor illnesses.

Temporary effects

While there isn’t always a way to avoid medication-induced insomnia, I can rest a little easier knowing that the effects are temporary. Looking on the bright side is difficult on our darkest days, but it certainly helps.

If you are dealing with insomnia brought on by your medication, talk with your doctor about some other options. Hang in there – you are not alone.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Insomnia.Sleep-Disorders.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.